Thunderstorm Wind, Pennington
- When
- September 12, 5:00 AM CST to 5:05 AM CST
- Where
- Pennington County, 0.69 mi S of Thief River Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.120, -96.180
Broken tree branches reported.
A couple storms were strong enough to produce marginally severe weather with a 1 inch hail report and another producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A couple storms were strong enough to produce marginally severe weather with a 1 inch hail report and another producing some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 12, 3:12 AM CST, 1 hour 48 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 412 AM CDT Fri Sep 12 2025 .KEY MESSAGES... - Upper air pattern would keep higher storm chances and higher severe risk to our west into Sunday. && .DISCUSSION... Issued at 349 AM CDT Fri Sep 12 2025 ...Synopsis... SPC meso analysis has been showing all night two cores of warm advection. One that has been over the Lake of the Woods region and producing storms in that area with expansion of storms noted. But elevated instability in this region has been limited and no severe wx with these. Second area is nose of 35 kt 850 mb jet that feeds into the storms that formed earlier Rugby area and moved thru Devils Lake. Strong very large hail signatures noted Rugby area into Devils Lake region...but hail size from MRMS likely overdone as hail is falling in a warm environment with high kdp values with some melting going on from the cloud base to the surface. CAMs have remained so-so at best for the last few days or weeks for that matter. Overall trend is for the DVL storms to track east-southeast but weaken in time as they do toward Grand Forks, in terms of hail potential. Locally heavy rainfall a good bet though, and a flash flood warning is out for parts of northern Benson county ND where Friday morning heavy rain fell as well. 24 hour rainfall totals Rugby to Leeds in the 2-4 inch range. Storms have picked up speed since leaving Devils Lake and rainfall rates are less and spend less time over one area. What happens to storm chances today. 30kt low level jet remains thru 15z-18z Fri so would anticipate chances for elevated convection into SE ND into NW MN thru the morning. Some hints at CAMS that t-storm chances increase in west central MN this afternoon. Severe weather is not anticipated with these at this time. Tonight into Saturday will see focus for moisture and t-storm chances shifting back west as upper through moves east and 500 mb low moves from central Montana into southwest Saskatchewan. Sharp 500 mb ridge over the forecast area into Minnesota and it looks like any storm chances remain west thru Saturday. Far west could get into some convection later Saturday. Sunday will see another short wave in Colorado ridge northeast around the upper low in Saskatchewan and a short wave trough moving thru the area a bit slower than prev fcst and looks like more late Sunday night or Monday morning. Instability progs show decent CAPE values (over 1000 j/kg) ahead of the wave Sunday afternoon, but forcing for any storms may need to wait til trough moves in Sun overnight or early Monday and then the instability is considerably less. All this means that risk of severe storms for today thru Sunday night are iffy at best. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1148 PM CDT Thu Sep 11 2025 Some IFR stratus has moved into the KBJI area from the east and does not look like it will be going anywhere overnight at least until storms start pushing in later in the morning. Rest of the TAF sites remain VFR with some convection near KDVL at the start of the period and then moving east through the early morning. Some low level wind shear also with jet increasing out ahead of the convection. Storms should be out of the area or dissipated after 15Z, with VFR conditions and southeast winds becoming more easterly. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Riddle AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Sep 12 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ027-030-039-049-052-053- 131030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Traill- Cass-Ransom-Sargent-Richland- 522 AM CDT Fri Sep 12 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will move out of the northern Red River valley and northwest Minnesota this morning. Frequent lightning is the main hazard. Thunderstorms are not anticipated this afternoon or tonight at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for thunderstorms Sunday afternoon into into Monday morning. Severe chances are low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. NDZ006>008-014>016-024-026-028-029-038-054-131030- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Griggs-Steele-Barnes-Western Walsh- 522 AM CDT Fri Sep 12 2025 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for a few thunderstorms late Saturday and into Sunday night. Chances for an isolated strong or severe storm. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
511 AM CDT Fri Sep 12 2025
MNZ001-007-013-121045-
Pennington MN-West Polk MN-West Marshall MN-
511 AM CDT Fri Sep 12 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND NORTHWESTERN PENNINGTON COUNTIES THROUGH 545 AM
CDT...
At 510 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Argyle to Tabor to near East Grand Forks.
Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
East Grand Forks, Warren, Euclid, Angus, Tabor, Radium, and Mallory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4821 9639 4818 9639 4796 9648 4777 9668
4792 9702 4796 9706 4800 9705 4810 9695
4832 9682
TIME...MOT...LOC 1010Z 298DEG 33KT 4827 9679 4808 9688 4799 9698
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ThomasPreliminary Local Storm Report
National Weather Service Grand Forks ND
544 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM Tstm Wnd Gst Mallory 47.88N 96.92W
09/12/2025 M55 MPH Polk MN Mesonet
Mesonet station MN060 E Grand Forks MN DOT.
&&
TTPreliminary Local Storm Report
National Weather Service Grand Forks ND
600 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM Tstm Wnd Gst 3 N Crookston 47.82N 96.61W
09/12/2025 M53 MPH Polk MN Mesonet
NDAWN Mesonet north of Crookston.
&&
TTThe Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Broken tree branches reported.
Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295650, 1295649.